Alert archive / Louisiana / Special Weather Statements in 2021

Special Weather Statement, NWS New Orleans, LA

July 9, 2021Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this special weather statement at Jul 9, 2021, 4:11 PM CDT for Saint John the Baptist Parish, Louisiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 4:11 PM CDT (21:11 UTC)
Expired
Jul 9, 2021, 4:45 PM CDT
In force
34 min
Issued by
NWS New Orleans, LA

County Saint John the Baptist Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

598 
WWUS84 KLIX 092111
SPSLIX

Special Weather Statement
National Weather Service New Orleans LA
411 PM CDT Fri Jul 9 2021

LAZ058-060-092145-
St. Charles-St. John The Baptist-
411 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOHN THE BAPTIST AND
NORTHWESTERN ST. CHARLES PARISHES...

At 411 PM CDT, a strong thunderstorm was located near Norco, or near
Laplace, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hahnville, Laplace, Reserve, Killona, Norco, Montz, Edgard,
Destrehan, Taft and New Sarpy.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 205 and 220.
 Interstate 55 in Louisiana between mile markers 1 and 9.
 Interstate 310 between mile markers 5 and 7.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3003 9056 3017 9050 3018 9047 3021 9044
      3021 9041 3018 9043 3012 9043 3009 9041
      3006 9037 3005 9028 3002 9028 2994 9037
TIME...MOT...LOC 2111Z 201DEG 15KT 3005 9042 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 9, 4:08 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 9, 4:08 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
408 PM CDT Fri Jul 9 2021

.SHORT TERM...Convection really got going faster today as storms
were focused on what appears to be an old outflow boundary. Once the
storms were able to really fire up, they just reinforced the outflow
boundary driving it farther north. This led to much of the area on
the drier side by early afternoon until storms finally started to
refire over SELA mid afternoon.

This weekend at one point looked like it was going to be on the
drier side but that is not the case anymore. Saturday will likely
start off dry and this appears to be because we will likely be
feeling the after effects of a s/w leaving the region and thus
initially subsidence aloft. Models are indicating the ridge to our
west trying to build east overnight tonight and early tomorrow but
this quickly gets shut down as a rather deep closed low digs and
deepens over the Mid MS Valley Saturday. There are two problems we
see here. First it would allow for showers and thunderstorms to once
again develop that afternoon as we begin to feel the effects of the
approaching trough, so so much for a dry day. Second with convection
likely holding off till the afternoon hours there will be more
instability to work with and thus storms could be a little more
robust. Overall not anticipating a lot of severe weather but can not
rule out a few severe storms but likely quite a bit of strong storms
with locally heavy rain, frequent lightning, and gusty winds. Best
chance for rain should be east of I 55.

Sunday the trough axis will be fully in place across the area and
this should allow for numerous to widespread showers and
thunderstorms with convection likely beginning much earlier than on
Saturday. This would keep the region from getting too unstable
thanks to early storm initiation and cloud cover but it just means
rain again for the region. Right now not too concerned about the
heavy rain potential on Sunday however Monday could be the bigger
issue. /CAB/

.LONG TERM...Looking at the forecast going into next week is
looking much closer to typical Summer. The operational models,
ensembles, and NBM all indicate this in some fashion and see no real
reason to disagree at this time. Obviously because of that there
doesn't appear to be any target of opportunities to grab onto so no
deviations from the NBM this forecast cycle.

The day with the greatest chance for rain appears to be Monday if it
isn't Sunday. The deep closed low will be sitting over the MS Valley
with the trough axis extending south into the northwestern Gulf.
Lower hghts leading to cooler mid level temps, abundant moisture in
place, and even the slight possibility of a front sinking into the
area all indicate a rather good chance for rain over the region. In
addition there could be some weak divergence aloft as the tail end
of the jet will be dipping into the Lower MS Valley. Currently most
of the models are not indicating heavy rain but given the setup am
concerned about the possibility of locally heavy rain especially if
that front dips into the region. There will be instability to work
with (obviously it is Summer) and the K index could be in the upper
30s. That combined with the possibility of enhanced divergence aloft
would result in rather efficient thunderstorms (no surprise). Best
chance for heavy rain looks like it would set up along and north of
a line from Baton Rouge to Poplarville however, there is currently
nothing really indicating that at this time but the potential is
there given the set up just not confident enough to deviate from
guidance yet.

After Monday is when things should begin to slowly transition to
more of a typical Summer like pattern. The closed low will lift and
open up. This will weaken the trough over the region and allow the
Western Atlantic ridge to begin to build west. Eventually it is
expected to build west across much of the southern CONUS. This would
increase the mid level hghts but given this ridge is building in
from the west it is more of a dirty ridge and should not completely
shut down convection however storms will become even more dependent
on diurnal fluctuations and likely driven by the seabreeze each day.
This would also suggest slightly warmer afternoon highs than we have
currently been dealing with and possibly heat indices in the upper
90s to possibly lower 100s. /CAB/

&&

.AVIATION...18z TAF Package...main concern this afternoon and
evening will be convection. Current line of storms is impacting ASD,
HDC, and BTR but that should move north with VFR conditions back by
19z. MCB and GPT likely to be impacted by convection between 18-20z.
Additional storms should slowly rebuild along the coast of SELA late
this afternoon and could impact HUM, MSY, NEW between 21-00z.
Outside of convection VFR conditions should remain in place through
this evening and probably through the night but can't rule out
isolated MVFR cigs at a few locations. /CAB/

&&

.MARINE...Overall the marine area is quiet. No tropical issues
to worry w.SHORT TERM...Convection really got going faster today as storms
were focused on what appears to be an old outflow boundary. Once the
storms were able to really fire up, they just reinforced the outflow
boundary driving it farther north. This led to much of the area on
the drier side by early afternoon until storms finally started to
refire over SELA mid afternoon. /CAB/

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  88  73  88 /  10  60  10  80
BTR  74  89  75  91 /  20  60  10  70
ASD  76  89  75  90 /  20  60  10  70
MSY  79  90  78  91 /  20  50  10  70
GPT  76  88  77  88 /  20  50  10  60
PQL  76  88  76  88 /  20  50  10  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 9, 11:39 AM CDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1139 AM CDT Fri Jul 9 2021

LAZ075-076-091715-
Southeast St. Tammany-Northwest St. Tammany-
1139 AM CDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
TAMMANY PARISH...

At 1138 AM CDT, strong thunderstorms were clustered near Lacombe, or
11 miles west of Slidell, moving northeast at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Slidell and Lacombe.

This includes Interstate 12 between mile markers 63 and 81.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3032 8979 3025 8988 3025 8992 3029 8999
      3032 9001 3032 9003 3035 9006 3037 9012
      3045 9010
TIME...MOT...LOC 1638Z 214DEG 15KT 3026 8997

BL
Local storm report, Jul 9, 12:01 PM CDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1201 PM CDT FRI JUL 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1151 AM     MARINE TSTM WIND 1 SSW MANDEVILLE        30.36N 90.09W
07/09/2021  M47 MPH          GMZ530             LA   MESONET

            MANDEVILLE SUNSET PIER REPORT.

&&

TDB
Special weather statement, Jul 9, 12:25 PM CDT, 3 hours 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1225 PM CDT Fri Jul 9 2021

LAZ075-MSZ077-080-091800-
Northwest St. Tammany-Hancock-Pearl River-
1225 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. TAMMANY
PARISH...NORTHWESTERN HANCOCK AND SOUTHWESTERN PEARL RIVER
COUNTIES...

At 1225 PM CDT, a strong thunderstorm was located over Picayune,
moving northeast at 10 mph.

Locations impacted include...
Picayune.

This includes the following Interstates...
 Interstate 59 in Louisiana between mile markers 9 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 10.

LAT...LON 3039 8963 3046 8984 3064 8981 3056 8950
TIME...MOT...LOC 1725Z 204DEG 9KT 3050 8971

BL
Special weather statement, Jul 9, 1:00 PM CDT, 3 hours 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
100 PM CDT Fri Jul 9 2021

LAZ039-MSZ077-091845-
Washington-Pearl River-
100 PM CDT Fri Jul 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WASHINGTON
PARISH IN SOUTHEASTERN LOUISIANA AND PEARL RIVER COUNTIES...

At 100 PM CDT, strong thunderstorms were clustered near Crossroads,
or 7 miles west of Poplarville, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Bogalusa, Poplarville, Varnado, Crossroads, Mcneil and Angie.

This includes Interstate 59 in Mississippi between mile markers 14
and 42.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3098 8934 3065 8951 3065 8954 3063 8954
      3067 8984 3100 8984 3100 8955 3101 8950
      3100 8950 3100 8947 3098 8947 3098 8943
      3101 8942 3101 8935
TIME...MOT...LOC 1800Z 202DEG 21KT 3081 8966

BL
Special weather statement, Jul 9, 4:11 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service New Orleans LA
411 PM CDT Fri Jul 9 2021

LAZ058-060-092145-
St. Charles-St. John The Baptist-
411 PM CDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ST. JOHN THE BAPTIST AND
NORTHWESTERN ST. CHARLES PARISHES...

At 411 PM CDT, a strong thunderstorm was located near Norco, or near
Laplace, moving north at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hahnville, Laplace, Reserve, Killona, Norco, Montz, Edgard,
Destrehan, Taft and New Sarpy.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 205 and 220.
 Interstate 55 in Louisiana between mile markers 1 and 9.
 Interstate 310 between mile markers 5 and 7.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3003 9056 3017 9050 3018 9047 3021 9044
      3021 9041 3018 9043 3012 9043 3009 9041
      3006 9037 3005 9028 3002 9028 2994 9037
TIME...MOT...LOC 2111Z 201DEG 15KT 3005 9042

BL

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:26 AM CDTSpecial Marine WarningLIX49 min
Jul 9, 8:28 AM CDTSpecial Weather StatementLIXLafourche, Terrebonne62 min
Jul 9, 11:08 AM CDTSpecial Marine WarningLIX67 min
Jul 9, 11:31 AM CDTSpecial Marine WarningLIX29 min
Jul 9, 11:39 AM CDTSpecial Weather StatementLIXSaint Tammany36 min
Jul 9, 12:25 PM CDTSpecial Weather StatementLIXHancock35 min
Jul 9, 1:00 PM CDTSpecial Weather StatementLIXPearl River45 min

Nearby

Special Weather Statements in Louisiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.